Could Going Off Birth Control Cause Acne?

going_off_birth_control

Going on oral birth control can be a mixed bag for your skin. On the one hand, it can be complexion clearing, and on the other hand, it can cause skin to be sensitized to the sun. But what happens when you go off of “the pill”?

[Read More: What Does Birth Control Do to Skin?]

Some women going off the pill feel their skin is more prone to flares ups and acne.  And while some articles and dermatologists mention these effects, there isn’t much information out there (CNN, Women’s Health). Unfortunately, there are few if any studies on the subject. It seems that the skin side effects of going off oral birth control are studied far less than other effects.

How Oral Contraceptive Controls Acne

birth_control

Birth control has been shown to help lessen acne, but what happens when you go off of it?

While there’s pretty definitive evidence to support that oral contraceptive controls acne, the evidence on whether that’s because of its effects on androgens isn’t entirely clear.

Many researchers believe that androgens, which include the male hormone testosterone, are the cause of acne. The subcutaneous layer of the skin, responsible for producing sebum, is sensitive to androgens. When there are excess, it causes an increase in sebum, or oiliness, that clogs pores and, in combination with dead skin, causes acne (Skin Therapy Letters).

But there’s not a definitive answer on whether androgen levels are higher in women with acne. While one study found that women had higher androgen levels, another found that androgen levels played no part in adult acne (Endocrine Practices, British Journal of Dermatology).

Nonetheless, studies have proven that low dose birth control can help improve acne (Contraception). Better still? It doesn’t matter what brand it is, they all work similarly to improve acne (Cutis).

What Happens to Skin When You Go Off Birth Control?

acne_after_birth_control

It’s not uncommon to suffer what may feel like an uncharacteristic bought of acne following stopping the usage of oral birth control.

Though there haven’t been any real studies on the phenomenon, there’s an acceptance that the hormone flux women go through after going off oral contraceptives can cause acne, even in those who aren’t acne-prone (MSNBC, NIAMS).

It makes sense.

Many oral contraceptives work by sending a dose of estrogen and progesterone into your body. This stops ovulation from occurring, which means there’s no egg to impregnate. But it also cuts the amount of androgens in the body.

This means when you go off birth control, the same way your menstrual cycle takes time to go back to normal, the hormone flux in your skin can cause a rise in acne. The question of why some women feel they have worse acne than before after stopping birth control usage is one that science should study, as it’s important to understand the long-term effects of birth control.

Bottom Line

If you go off birth control, you can expect some backlash from your skin. And it may come as a surprise. After all, the hormone flux could lead to acne worse than the acne you had as an adolescent.

Unfortunately, while the effects of birth control have been relatively well studied, the effects of going off it are less so. There’s data that demonstrate that going on and off the pill has a negligible effect on mood, sex drive, weight, and headaches, there’s very little information about the skin troubles women face after going off oral contraceptives (American Journal of Obstetrics and Gynecology).

Related Posts

  • 65
    Today we feature a question from our awesome reader Michelle, submitted via the FutureDerm.com Facebook page: Hi there, I've been following your blog for a while, and I was wondering about your thoughts on how diet could be connected to acne. I'm 30 yrs old and have suffered with acne since before puberty. Over the…
  • 61
    Acne is one of the most pervasive skin conditions. As I mentioned last week, almost 85% of Americans are affected by acne at some point in their lives, whether during adolescence or adulthood. Because acne can be surprisingly difficult to treat, there are a variety of options available for treatment. This week, we’ll focus on…
  • 56
    Recently, I received the following reader question: Hi, I am a dry skin sufferer as well as a long-time acne sufferer. I've been frustrated trying to find preventative acne products that won't further dry my skin out. Every time I find an article about dry skin AND acne, I read that my skin isn't *really*…

by Natalie Bell

2 thoughts on “Could Going Off Birth Control Cause Acne?

  1. Pingback: 3 Effective Oral Treatments for Troublesome Acne | FutureDerm - Skin Care - Retinol - Beauty Blog

  2. Pingback: Hannah Sowd Skin Care | Can going off “the pill” cause acne?

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>